Alert archive / Kentucky / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, KY

October 31, 20194 counties in Kentucky

NWS Jackson, KY issued this special weather statement at Oct 31, 2019, 8:37 AM EDT for 4 counties in Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2019, 8:37 AM EDT (12:37 UTC)
Expired
Oct 31, 2019, 9:00 AM EDT
In force
23 min
Issued by
NWS Jackson, KY

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 147 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS83 KJKL 311237
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
837 AM EDT Thu Oct 31 2019

KYZ068-079-080-083>086-311300-
Whitley-McCreary-Knox-Wayne-Rockcastle-Laurel-Pulaski-
837 AM EDT Thu Oct 31 2019

...A SHOWER WILL AFFECT WAYNE...LAUREL...WEST CENTRAL KNOX...
PULASKI...MCCREARY...SOUTHWESTERN ROCKCASTLE AND WESTERN WHITLEY
COUNTIES...

At 835 AM EDT, heavy rain showers were located over Wayne and 
McCreary counties, moving northeast at 50 mph into Pulaski County.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Somerset, London, Monticello, Williamsburg, Whitley City, Science
Hill, Burnside, Cains Store, Fariston, Cumberland Falls S.P., Co-
Operative, Bandy, Spiro, Mount Victory, Krupp, Bark Camp, Blue Heron,
Honeybee, Alpine and Quail.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3736 8456 3733 8451
      3739 8448 3707 8393 3659 8428 3660 8479
      3663 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 1235Z 229DEG 45KT 3694 8462 

$$

JMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Oct 31, 7:00 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 31, 7:00 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
700 AM EDT Thu Oct 31 2019

.UPDATE...
Issued at 653 AM EDT THU OCT 31 2019

The Kentucky Mesonet obs indicate the front is pressing through
western Kentucky this morning. There is precipitation along and
even trailing the front and another slug of precipitation is
tracking northeast through eastern Kentucky this morning. A wet
day is on tap early before the precipitation exits as cold air
quickly evades through the afternoon. Overall the grids are on
track with only minor edits made in terms of PoPs.

&&

.SHORT TERM...(Today through Friday)
Issued at 437 AM EDT THU OCT 31 2019

The morning surface analysis shows a cold front moving west across
western Kentucky and surface low forming across the Ohio Valley.
This as an upper level low is progressing into the Middle
Mississippi River Valley. This feature progress northeast helping
push the cold front east across the region today bringing
widespread showers and even a few thunderstorms. SPC does have a
marginal risk and even a slight for a portion of the area, but
overall think the probabilities are low. Given the HREF indicating
maybe 500 J/kg of MUCAPE. However, any showers and/or storms
could mix down some strong gusty winds given the strengthening low
level jet. The models continue to trend faster with this system
leaving much of the area dry going into late this afternoon and
evening, but this also brings in gusty winds and colder air
quicker. That said, the winds will gust to around 25 to 30 mph out
of the west or perhaps a little higher to near 35 mph for some
locations. Have leaned toward the short term blend for PoPs today,
as this seemed like a reasonable compromise of all the guidance.
The high temperature will be met sometime early afternoon or even
this morning ahead of the boundary, with temperatures dropping
into the 40s for many locations through the late afternoon hours.

This will set the stage for much colder air to advect across the
region ahead of the surface high this evening into tonight. This
will lead to a solid freeze for many, as most locations will see
clearing skies and slackening winds under nosing surface high
pressure. While the far east may struggle to lower in the valleys
because of clouds think the ridges will get into the upper 20s.
Given this think we are going to see most areas near to below
criteria for hard freeze and went ahead and issued a Freeze
Warning area wide. High pressure will continue to push east across
the area Friday leading to mostly sunny skies, but we will remain
diurnally limited, with highs topping out into the upper 40s to
around 50s degrees.

.LONG TERM...(Friday night through Wednesday)
Issued at 455 AM EDT THU OCT 31 2019

The period is expected to begin with a ridge over portions of the
eastern Pacific, and a trough extending from central Canada south
into the Central Conus. At the surface, high pressure is expected
to be centered over the Appalachians to begin the period.
Meanwhile, a surface low is expected to be moving across Ontario
at that point with a cold front railing south into the western
Great and then southwest into the southern Plains. In general, a
trough is expected to persist of the weekend and into early next
week from central Canada south into the central Conus with
ridging persisting over the eastern Pacific with a few shortwaves
moving into the northern Rockies and then across the Plains and
into the Great Lakes. The initial shortwave trough is expected to
move east of the MS River early in the period and into the Great
Lakes region and move across the Lower OH Valley on Friday night
and Saturday sending a cold front with limited moisture across the
OH Valley. The axis of this trough should move east of the area
on Saturday evening with mid level height rises to follow into the
day on Monday. Below normal temperatures for early November are
favored in this pattern.

The next mid and upper level trough should near the MS Valley Monday
 evening and then move across the Great Lakes and Lower OH Valley
Tuesday into Tuesday night. Some uncertainty lingers from late
Tuesday into the day on Wednesday with the timing and details of
this shortwave trough and associated surface system and perhaps
another to move through the trough.

For Friday night, with ridge of surface high pressure moving east
of the region and mostly clear to clear skies and light winds
will set the stage for a freeze for any valley locations such as
locations in the headwaters of the Big Sandy that may not
experience a freeze on Thursday night. The cold front that moves
across the area on Saturday afternoon should have enough moisture
to produce some low stratus and stratocu, but not much if anything
else this far south as it appears doubtful that saturation will
extend above -5C. The main affect from this front will be a
reinforcing shot of colder air for Saturday afternoon and night.
Saturday night and Sunday should also feature a freeze for many
locations so after this weekend what growing season that might
have been left will conclude.

As high pressure moves east Monday and into Tuesday some moderation
in temperatures will occur ahead of the next cold front. This
system should have enough moisture to lead to some showers, though
coverage many only be isolated to scattered. Model blends favored
drier weather to end the period, though variability exists.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 700 AM EDT THU OCT 31 2019

Conditions remain varied this morning between IFR to VFR at the
sites. The first slug of rain is moving through this morning is
association with a embedded upper level shortwave. Additional
showers and storms will be possible through the day and this will
lead to MVFR to IFR conditions. These showers and storms could
bring gusty winds to the region, and even some low level wind
shear early before we mix out. Once the front passes expect
precipitation to decrease, but west winds will gust through the
afternoon to around 25 to 30 knots. Then winds will slacken
through the evening and overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 10 AM EDT Friday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...DJ
SHORT TERM...DJ
LONG TERM...JP
AVIATION...DJ
Hazardous weather outlook, Oct 31, 5:41 AM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
541 AM EDT Thu Oct 31 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
541 AM EDT Thu Oct 31 2019

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today. The main threat with any storm
would be strong gusty winds.

Wind gusts up to 35 mph will accompany heavy rains as a strong
frontal system moves through the area today. Make sure lawn
displays are anchored down and make preparations for the
possibility of wet weather if trick-or-treating.

Much colder air will move into the area tonight, with a freeze
anticipated in many locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a good chance of frost and sub-freezing temperatures
each night from Friday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/JP

In the hours before

Special weather statement, Oct 31, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
837 AM EDT Thu Oct 31 2019

KYZ068-079-080-083>086-311300-
Whitley-McCreary-Knox-Wayne-Rockcastle-Laurel-Pulaski-
837 AM EDT Thu Oct 31 2019

...A SHOWER WILL AFFECT WAYNE...LAUREL...WEST CENTRAL KNOX...
PULASKI...MCCREARY...SOUTHWESTERN ROCKCASTLE AND WESTERN WHITLEY
COUNTIES...

At 835 AM EDT, heavy rain showers were located over Wayne and
McCreary counties, moving northeast at 50 mph into Pulaski County.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Somerset, London, Monticello, Williamsburg, Whitley City, Science
Hill, Burnside, Cains Store, Fariston, Cumberland Falls S.P., Co-
Operative, Bandy, Spiro, Mount Victory, Krupp, Bark Camp, Blue Heron,
Honeybee, Alpine and Quail.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3736 8456 3733 8451
      3739 8448 3707 8393 3659 8428 3660 8479
      3663 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 1235Z 229DEG 45KT 3694 8462

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:56 AM EDTFreeze WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more30 hr
Oct 31, 9:20 AM EDTSpecial Weather StatementJKLEstill, Jackson, Laurel, Pulaski, Rockcastle40 min
Oct 31, 11:36 AM EDTSpecial Weather StatementJKLHarlan, Knott, Leslie, Letcher, Perry39 min
Oct 31, 11:39 AM EDTSpecial Weather StatementJKLFloyd, Johnson, Knott, Magoffin51 min
Oct 31, 12:09 PM EDTSpecial Weather StatementJKLLetcher, Martin, Pike66 min
Oct 31, 12:54 PM EDTSpecial Weather StatementJKLPike36 min

Nearby

Special Weather Statements in Kentucky, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.